Texas, 2018

Wildfire in Texas, March 23 to 24, 2018

March 23 to 24, 2018 · NWS AMA · 1 event in 1 county or zone

The Airport Wildfire began around 1300CST about two miles north of Borger Texas in Hutchinson County near the Hutchinson County Airport. The wildfire consumed approximately one thousand acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Airport Wildfire began around 1300CST about two miles north of Borger Texas in Hutchinson County near the Hutchinson County Airport. The wildfire consumed approximately one thousand acres. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire. There was a report of one injury however no fatalities were reported. There were a total of nine fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained around 0100CST on March 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 11:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 23, 11:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1202 PM CDT Fri Mar 23 2018

.AVIATION...

VFR conditions are expected at the terminals throughout the valid
TAF period. The main concern will the the breezy to strong winds
today and then the wind shift with the cold front tonight.

Guerrero

&&

.PREV DISCUSSION... /Issued 633 AM CDT Fri Mar 23 2018/

AVIATION...
12Z TAF Cycle:

VFR conditions expected through the period with cirrus decreasing
this afternoon. Winds will be mostly light and variable through
the mid morning hours. Around mid to late morning, southwest winds
will range from 20 to 30 knots with the strongest winds at KDHT
where gusts may exceed 40 knots at times. A weak Pacific front
will switch winds to the northwest at 10 to 20 knots shortly after
sunset for the northern terminals and a few hours later for KAMA.
Winds should decrease to around 10 knots after 06z for most of the
area.

Ward

PREV DISCUSSION... /Issued 443 AM CDT Fri Mar 23 2018/

DISCUSSION...
Fire weather concerns will continue through Monday.  Rain looks
to be possible beginning Monday night.

Shortwave trof passes today, with clearing in its wake.  Strong
winds aloft expected to mix to the surface, with western sections
being the most windy today.  A Wind Advisory will be in effect
this afternoon and early evening in the west.  These strong winds
will lead to extremely critical fire weather conditions.  Record
high temperatures are possible today as the downsloping winds
compress . A developing dryline and Pacific cold front will
progress eastward across the Panhandles today, with southwest
winds increasing with their passage.  A weak polar front will
pass early this evening, shifting winds to northwest.

Post-frontal surface ridge is quickly displaced eastward on
Saturday as next lee trof develops over eastern New Mexico.  This
lee trof expected to deepen and move east on Sunday, with
southwest winds increasing.  Southwest winds continue on Monday
with warm conditions continuing.

Chances for precipitation begin Monday night, when thunderstorms
may develop along dryline in eastern sections, and showers may
accompany next polar cold front in the northwest.  Low chances
for showers continue across parts of forecast area Tuesday and
Tuesday night.  Better chances for widespread precipitation will
be Wednesday and Wednesday evening as next mid-level system
passes.  Some light snow may fall Wednesday night across the
northwest half of the Combined Panhandles.  Light rain showers
may linger into Thursday as trailing vorticity maximum passes.
03

Cockrell

FIRE WEATHER...
Critical fire weather conditions are expected today across the
entire combined Panhandles. Extremely critical fire weather
conditions are expected across the western one-third of the
Panhandles, where a wind advisory will be in effect through early
this evening. Winds will diminish and shift to northwest this
evening. Elevated fire weather conditions are possible for the
western one-third of the Panhandles on Saturday, as dry south
winds resume. Elevated fire weather conditions are possible for
all of the Panhandles on Sunday and Monday, with critical fire
weather conditions possible for the southwestern half of the
Combined Panhandles on Sunday, and for the western one-third on
Monday, as dry southwest winds prevail. No elevated or critical
fire weather conditions are expected Tuesday through Thursday. 03

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 8 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 8 PM CDT this evening for the following
     zones: Cimarron.

&&

99/99
Hazardous weather outlook, Mar 23, 3:05 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
405 AM CDT Fri Mar 23 2018

OKZ001>003-TXZ001>020-232130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
405 AM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical to extremely critical fire weather conditions are
expected today across the entire combined Panhandles. The
strongest winds are expected across the western one-third of the
Panhandles, where a wind advisory will be in effect through early
this evening. A Red Flag Warning will be in effect for the all of
the Panhandles through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible for the western
Panhandles on Saturday.

Elevated fire weather conditions are possible for all of the
Panhandles on Sunday and Monday, with critical fire weather
conditions possible for the southwestern half of the Combined
Panhandles on Sunday, and for the western one-third on Monday.

Thunderstorms will be possible across portions of the Panhandles
Monday night. At this time, severe weather looks unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical to extremely critical fire weather conditions today, and
then elevated to critical fire weather conditions on Sunday and
Monday.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
March 23, 1:00 PM CST to March 24, 1:00 AM CST
Where
Hutchinson forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745839.